West Virginia, 2021Winter Storm in West Virginia, February 7, 2021
February 7, 2021 · NWS RNK · 2 events in 2 counties and zones
A weak upper level trough passed quickly across the central Appalachians early on February 7th, supporting weak low pressure west of the mountains that gave way to rapidly deepening low pressure along the Carolina coast. Given warm air aloft moving across the region with the storm, precipitation types often varied between snow, sleet and ice from freezing rain, with most observers witnessing…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level trough passed quickly across the central Appalachians early on February 7th, supporting weak low pressure west of the mountains that gave way to rapidly deepening low pressure along the Carolina coast. Given warm air aloft moving across the region with the storm, precipitation types often varied between snow, sleet and ice from freezing rain, with most observers witnessing more than one precipitation type.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 6, 9:35 PM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Feb 6, 9:35 PM EST, 2 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Blacksburg VA
935 PM EST Sat Feb 6 2021
.SYNOPSIS...
Low pressure developing across the southeastern U.S. will move
northeast to along the Mid-Atlantic Coast Sunday morning. A
series of weather disturbances will bring additional chances for
precipitation during the middle and later part of next week.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 935 PM EST Saturday...
Minor changes to the forecast at this time as precipitation
begins to reach the ground in the southern part of the forecast
area. The entire area is gradually becoming saturated and we
should see snow or rain develop over much of the area in the
next 1-3 hours.
As of 625 PM EST Saturday...
Radar echoes are increasing across the southeastern states this
evening as lift associated with an approaching short wave
increases. So far WV, VA, and northern NC are still too dry in
the lower levels to produce more than virga, but top down
saturation will continue overnight and the snow level will
gradually fall, producing snow where it is cold enough, and rain
elsewhere. Seeing a possibility of a sleet mixing in with snow over
parts of southside VA and the northern piedmont of NC, but total
accumulations have not been changed, and warnings and advisories
remain as is. Should see some decent omega collocated with the
dendritic growth zone during the overnight hours, producing
some moderate to heavy snow for a short while.
As of 300 PM EST Saturday...
No changes to the winter storm warning/advisory headlines. A
winter storm warning is in effect from the North Carolina
mountains, northeast through southwestern Virginia up through
the I-81 Corridor for heavy accumulating snow. Winter Weather
advisories are in effect for the piedmont of VA/NC where a
rain/snow mix is expected.
A short wave trough over the ARKLATEX region will move east
tonight, initiating the development of an area of Low pressure
near the Florida Panhandle this evening, this feature
deepening as it gains latitude to near the Mid Atlantic Coast
Sunday morning. Widespread rain is expected to expand north
from the Low, enveloping much of the southeastern U.S. tonight.
As the rain encounters the colder air over the Mid-Atlantic, it
is expected to change to snow.
Model consensus is for primarily snow to occur from the North
Carolina mountains northeast into southwestern Virginia up
through the I-81 Corridor. This seems to be the sweet spot with
respect to a boundary layer that should easily wetbulb back to
freezing tonight in addition to 85H temps remaining in the M2
to M5 deg C range for the duration of the event...entire
sounding profile below freezing. Within this corridor snow
ratios of 10:1 are expected, so the forecast QPF of a half
/0.50/ to three quarters /0.75/ of an inch of liquid QPF should
convert over to about 4-8 inches of snow. Farther southeast into
the piedmont of VA/NC the snow ratios are not so forthcoming
with model consensus closer to 6:1. On top of that there will
be other limitations... first and foremost being the warm
boundary layer which will only support rain initially. It will
likely take several hours of evaporational cooling to get
readings cold enough (mid 30s)to support snow reaching the
ground. Once that occurs then the struggle will be to keep the
entire column near or below freezing, 85H temps warming to near
0 deg C at Danville and +2 deg just south of the VA/NC border
into the piedmont of NC. That being said, there will likely be a
gradient in the snow fall amounts for southside VA and into the
piedmont...amounts under 4 inches warranting nothing more than
a Winter Weather Advisory.
The storm is expected to move rapidly northeast and away from
the area by Mid-Day Sunday...all of the precipitation coming to
an end before noon with improving conditions during the
afternoon. Undercut MOS forecast high temperatures by several
degrees for Sunday due to expected snow cover, but even so
expect readings to climb above 40 east of the Blue Ridge while
holding in the 30s across the mountains.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 PM EST Saturday...
A small area of surface high pressure keeps the weather clear Sunday
night and through Monday. During this time the southern stream and
northern stream both carry independent weak systems from west to
east. On Tuesday, deterministic guidance is split on what becomes of
the two systems. The ECMWF almost completely phases the two systems
over us, and provides the wettest solution with precipitation for
the entire CWA Tuesday night into Wednesday. The forecast favors
this solution. Other guidance runs the range of partial phasing all
the way to almost no phasing in the GFS. These "partial phase"
solutions tend to leave a dry section through the center of our CWA,
as the two systems don't quite come together to cover the entire
CWA.
In addition, snow seems to be less of a concern with this
Tuesday/Wednesday activity, as the arctic troughing doesn't seem to
reach down far enough to freeze our precipitation. The high
elevation parts of the Alleghany Highlands and Greenbrier Valley
will still see some light snow, but for the remainder of the CWA,
this event is trending towards a majority rain event.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 300 PM EST Saturday...
The second half of the workweek will be disrupted by a series of
disturbances, but details on what the impacts will be are unclear,
in terms of p-type. An upper trough begins to dig south over the
plains, setting up a synoptic scale southwesterly flow leading from
the Gulf right into the Mid-Atlantic. With such a consistent feed of
moisture over us, these disturbances will keep a steady stream of
precipitation over the Mid-Atlantic. This is reflected in chance or
likely PoPs from Thursday on through to early Saturday.
Temperatures will trend down as the week progresses, especially
behind a cold front late in the week and as that arctic trough digs
its way south. Temperature will be just below normal Wednesday and
Thursday, while Friday into the weekend will see temps at least 10
below normal.
&&
.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
As of 700 PM EST Saturday...
Expect VFR conditions at all TAF sites until approximately
Midnight. Then conditions will trend down rapidly as
precipitation pushes up from the south and cigs/vsbys fall to
IFR/LIFR through daybreak. KDAN will see the best chance for
mixed precipitation with rain, snow, and sleet. Other locations
may start out as some light rain with surface temperatures above
freezing, but expect a rapid changeover to all snow shortly
after precipitation begins so did not mention not mention any
liquid for most other TAF sites.
Conditions will improve later Sunday morning with VFR by early
Sunday afternoon east of the Blue Ridge, though MVFR conditions
likely linger west of the Ridge through the end of the valid
period.
Winds will generally be light until later Sunday afternoon when
gusty conditions develop. May see gusts above 25kt at KROA late
in the period, generally 20kt or less elsewhere.
Extended Aviation Discussion...
Generally poor aviation conditions are expected throughout much
of the week ahead as a baroclinic zone lingers in or near the
area and an active southern stream keeps the threat for
precipitation in the area. A large mass of cold Arctic air is
simultaneously expected to settle southward through much of the
U.S. during the week as well with a high probability of multiple
winter weather events for our area through the week.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Storm Warning until noon EST Sunday for VAZ007-009>020-
022>024-032>035-045>047.
Winter Weather Advisory until noon EST Sunday for VAZ043-044-
058-059.
NC...Winter Storm Warning until noon EST Sunday for NCZ001-002-018.
Winter Weather Advisory until noon EST Sunday for NCZ003>006-
019-020.
WV...Winter Storm Warning until noon EST Sunday for WVZ042>044-507-
508.
&&
SYNOPSIS...PM
NEAR TERM...PM/SH
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...MBS/PMHazardous weather outlook, Feb 6, 6:15 PM EST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
615 PM EST Sat Feb 6 2021
NCZ001-002-018-VAZ007-009>020-022>024-032>035-045>047-WVZ042>044-507-
508-072315-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Campbell-
Appomattox-Buckingham-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
615 PM EST Sat Feb 6 2021
...WINTER STORM WARNING IN EFFECT UNTIL NOON EST SUNDAY...
This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotters, CoCoRaHS observers, and the public are encouraged to send
snow, sleet, and ice reports to the National Weather Service in
Blacksburg via email to rnk.skywarn@noaa.gov, through our social
media accounts on Facebook and Twitter, or by calling us at
1-800-215-4324.
NCZ003>006-019-020-VAZ043-044-058-059-072315-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania-
Halifax-Charlotte-
615 PM EST Sat Feb 6 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST SUNDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and south central Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotters, CoCoRaHS observers, and the public are encouraged to send
snow, sleet, and ice reports to the National Weather Service in
Blacksburg via email to rnk.skywarn@noaa.gov, through our social
media accounts on Facebook and Twitter, or by calling us at
1-800-215-4324.
In the hours before
Local storm report, Feb 6, 11:18 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1118 PM EST SAT FEB 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 PM SNOW 1 ESE WEST JEFFERSON 36.39N 81.49W
02/06/2021 E1.0 INCH ASHE NC PUBLIC
&&
PWWinter Storm, Mercer
- When
- February 7, 12:30 AM EST to 8:00 AM EST
- Where
- Mercer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.406, -81.111 (the zone’s center; the record gives no point)
Multiple Skywarn-trained weather spotters, a Cooperative Weather Observer, and a CoCoRaHS Observer observed snowfall accumulations of 4 to locally 5 inches across Mercer County, WV. This snowfall was intermixed with brief periods of freezing rain, as well as up to one half inch of sleet in spots. These observations originated from around the communities of Lerona, Kegley, Athens, Bluefield and Princeton. Key Impacts: Travel delays due to snow, sleet and ice from freezing rain covering roads.
Winter Storm, Western Greenbrier
- When
- February 7, 1:45 AM EST to 7:30 AM EST
- Where
- Western Greenbrier forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.947, -80.453 (the zone’s center; the record gives no point)
A Skywarn-trained weather spotter, a Cooperative Weather Observer, and members of the general public observed snowfall accumulations of 4 to 5 inches across western Greenbrier County, WV. This snowfall was intermixed with brief periods of freezing rain, as well as up to one half inch of sleet in spots. These observations originated from around the communities of Rainelle, Anjean and Meadow Bluff. Key Impacts: Travel delays due to snow, sleet and ice from freezing rain covering roads.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Puerto Rico, February 7, 20212 deaths · 2 events
- Winter Weather in Missouri, February 7 to 9, 20215 injured · 5 events
- Extreme Cold in Nebraska, February 7 to 16, 202124 events
- Winter Storm and Winter Weather in Virginia, February 7, 202124 events
- Heavy Snow and Winter Weather in Kentucky, February 7, 202118 events
- Winter Storm and Winter Weather in New Jersey, February 7, 202118 events
- Extreme Cold in Iowa, February 7, 202117 events
- Heavy Snow and Winter Weather in New York, February 7, 202116 events
- Winter Storm and Winter Weather in Maryland, February 7, 202115 events
- Heavy Snow and Winter Weather in Massachusetts, February 7, 2021$2,000 · 13 events
- Winter Storm and Winter Weather in Pennsylvania, February 7, 202111 events
- Cold in Wisconsin, February 7, 202110 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943079, 943078.